Georgia, 2011

Damaging Winds in Georgia, August 22, 2011

August 22, 2011 · NWS JAX · 6 events in 5 counties and zones

A short wave mid level trough moved across the area in the afternoon. This feature combined with the sea breezes yielded scattered severe storms across the forecast area during the afternoon and evening when diurnal instability was highest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short wave mid level trough moved across the area in the afternoon. This feature combined with the sea breezes yielded scattered severe storms across the forecast area during the afternoon and evening when diurnal instability was highest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 1:50 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 22, 1:50 PM EST, 5 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT MON AUG 22 2011

.SHORT TERM...AT 200 PM EDT...SHOWERS AND STORMS WERE INCREASING
IN BOTH COVERAGE AND INTENSITY WITH STRONG THUNDERSTORMS
DEVELOPING IN VICINITY OF SURFACE TROUGH NEAR THE ALTAMAHA RIVER.
FOR THE REMAINDER OF TODAY... SHOWERS AND STORMS WILL ADVANCE
TOWARDS THE EAST-SOUTHEAST WITH THE GREATEST COVERAGE LIKELY TO
OCCUR NEAR THE I-95 CORRIDOR LATE IN THE DAY.

THE FORECAST THROUGH THURSDAY CALLS FOR HIGH TEMPERATURES BETWEEN
90 AND 95 DEGREES WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING EACH DAY (WITH EMPHASIS DURING THE AFTERNOON HOURS).

A FULL SCALE TROUGH NEAR THE EASTERN SEABOARD IS FORECAST TO LIFT
EAST AND WEAKEN OVER THE NEXT SEVERAL DAYS...BUT WILL CONTINUE TO
INFLUENCE THE PATH OF HURRICANE IRENE. THE LATEST FORECAST TRACK
FROM THE NATIONAL HURRICANE CENTER HAS BEEN SHIFTED EAST IN
RESPONSE TO HURRICANE IRENE SKIRTING THE NORTHERN COAST OF
HISPANIOLA (IN LIEU OF CROSSING). THE CENTER OF HURRICANE IRENE IS
FORECAST TO REACH THE NORTHERN BAHAMAS ON THURSDAY WITH BREEZY
NORTHEASTERLY WINDS ESTABLISHING OVER THE LOCAL COASTAL COUNTIES.

.LONG TERM...PER THE LATEST FORECAST TRACK FROM THE NATIONAL
HURRICANE CENTER...IRENE IS FORECAST TO LIFT NORTHWEST THEN NORTH
AND STRENGTHEN INTO A MAJOR HURRICANE. THE CENTER OF IRENE IS NOW
FORECAST TO POSITION ALMOST A HUNDRED MILES EAST OF THE LOCAL
MAINLAND LATE FRIDAY INTO FRIDAY NIGHT. IF THIS NEW TRACK IS
REALIZED...THERE IS STILL THE POTENTIAL FOR TROPICAL STORM FORCE
WINDS ON FRIDAY AND FRIDAY NIGHT.

RESIDENTS ARE REMINDED THAT THE STORMS LOCAL IMPACTS ARE STILL
UNCERTAIN AND WILL BE HIGHLY DEPENDENT UPON ITS EXACT TRACK AND
INTENSITY.

&&

.AVIATION...SCATTERED STORMS THIS AFTERNOON AS A TROUGH OF LOW
PRESSURE APPROACHES THE AREA. HAVE VCTS AT ALL TERMINALS TIL 02Z.
AMENDMENTS MAY BE NEEDED FOR POSSIBLE MVFR DUE TO TS.

&&

.MARINE...LIGHT WINDS EXPECTED THRU WED. WINDS/SEAS FROM IRENE ARE
EXPECTED TO INCREASE BY THURSDAY. TROPICAL STORM CONDITIONS
POSSIBLE IN THE NEAR SHORE WATERS AND HURRICANE CONDITIONS POSSIBLE
OFFSHORE.

RIP CURRENTS: LOW RISK THRU TUE WITH INCREASING THREAT BY WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  93  72  93 /  20  30  20  30
SSI  78  90  76  89 /  40  20  20  30
JAX  74  93  73  92 /  30  30  20  30
SGJ  76  91  75  91 /  40  20  20  40
GNV  73  94  72  92 /  30  40  20  30
OCF  73  93  72  93 /  30  40  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

ZAPPE/PETERSON/PRESNALL
Hazardous weather outlook, Aug 22, 4:06 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
506 AM EDT MON AUG 22 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-230915-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
506 AM EDT MON AUG 22 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY
EVENING. THESE STORMS COULD BE STRONG WITH GUSTY WINDS AND
PERIODS OF HEAVY RAINFALL. A FEW OF THESE STORMS COULD BECOME
SEVERE...MAINLY IN SOUTHEAST GEORGIA.

HEAT INDICES IN THE 100 TO 105 RANGE CAN BE EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON. A FEW OF THESE STORMS
COULD BECOME STRONG AND CAPABLE OF PRODUCING STRONG WIND GUSTS AND PERIODS
OF HEAVY RAINFALL.

HURRICANE IRENE MAY IMPACT PORTIONS OF THE FORECAST AREA LATER THIS WEEK.
WHILE THE STORMS LOCAL IMPACTS ARE UNCERTAIN AND WILL BE HIGHLY
DEPENDENT UPON ITS EXACT TRACK AND INTENSITY...AT THIS TIME...NOW
IS THE TIME FOR LOCAL INTERESTS TO TAKE REASONABLE PRECAUTIONS
SHOULD WATCHES OR WARNINGS BECOME NECESSARY.

SOME SUGGESTED ACTIONS... REVIEW YOUR FAMILY'S HURRICANE PLAN. ENSURE
YOUR HURRICANE KIT IS WELL STOCKED AND UP TO DATE. REVIEW THE WORKING
CONDITION OF EMERGENCY EQUIPMENT...SUCH AS FLASHLIGHTS AND BATTERY
POWERED RADIOS. REVIEW EVACUATION ROUTES SHOULD THAT BECOME NECESSARY.

MARINE INTERESTS MAY WISH TO TAKE PRECAUTIONS AT THIS TIME...ESPECIALLY
IF YOU WILL BE AWAY FROM YOUR BOAT.

AS THE STORM APPROACHES THE REGION...HIGH TIDES...HEAVY SURF...RIP
CURRENTS AND LARGE BREAKERS AT INLETS MAY DEVELOP WELL AHEAD OF
THE STORM. BEACHFRONT INTERESTS SHOULD PLAN ON SECURING OBJECTS
VULNERABLE TO SURF ACTION PRIOR TO THE HIGH SURF DEVELOPING.

LOCAL AND MARINE INTERESTS ARE URGED TO MONITOR NOAA WEATHER
RADIO AND LOCAL MEDIA ON THE PROGRESS OF THE STORM AND REMAIN
ALERT FOR POSSIBLE WATCHES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 22, 1:29 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
229 PM EDT MON AUG 22 2011

GAZ132>134-221915-
BACON-COFFEE-JEFF DAVIS-
229 PM EDT MON AUG 22 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
JEFF DAVIS...NORTHWESTERN BACON AND COFFEE COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...

AT 229 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES SOUTH OF BROXTON...MOVING SOUTHEAST AT
10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PRIDGEN...BROXTON...AMBROSE...DOUGLAS...WEST GREEN AND NICHOLLS
THROUGH 315 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3163 8255 3147 8262 3147 8263 3140 8264
      3136 8271 3136 8281 3141 8285 3140 8289
      3151 8310 3157 8306 3161 8306 3168 8300
      3179 8299 3179 8293
TIME...MOT...LOC 1829Z 306DEG 8KT 3156 8288

SHULER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
August 22, 1:55 PM EST
Where
Coffee County, 1.76 mi WSW of Lotts
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.568, -82.896

Central dispatch reported 6 to 7 trees down on Northside Drive near Quincey Batten Loop.

Thunderstorm Wind, Atkinson

When
August 22, 2:25 PM EST
Where
Atkinson County, 1.18 mi E of Pearson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.300, -82.850

Trees were blown down in Pearson with power outages reported in the city. Hail was reported but the size was unknown. The time of the report was based on radar.

Thunderstorm Wind, Wayne

When
August 22, 2:46 PM EST
Where
Wayne County, 4.96 mi SW of Nesbit
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.560, -82.040

Winds were estimated at 60 mph. Trees were blown down near Highway 203 and Empire Road. Dime size hail was also reported.

Thunderstorm Wind, Brantley

When
August 22, 3:19 PM EST
Where
Brantley County, 0.59 mi E of Waynesville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.230, -81.790

Power line poles were blown down in Waynesville.

Thunderstorm Wind, Wayne

When
August 22, 3:20 PM EST
Where
Wayne County, 4.04 mi SW of Nesbit
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.560, -82.020

Five trees were blown down and a glass door was blown out at Georgia Highway 203 and Odum Screven Road.

Thunderstorm Wind, Camden

When
August 22, 4:15 PM EST
Where
Camden County, 0.91 mi SW of Tarboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.010, -81.810

Trees and power lines were blown down in Tarboro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329803, 329805, 329812, 329806, 329808, 329810.